Virginia, 2022

Damaging Winds in Virginia, July 29, 2022

July 29, 2022 · NWS AKQ · 13 events in 10 counties and zones

Scattered severe thunderstorms developed over a zone of differential heating coincident with the southern fringe of 30 to 40 knot mid-level westerlies in central Virginia and moved into southeastern Virginia during the afternoon of July 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms developed over a zone of differential heating coincident with the southern fringe of 30 to 40 knot mid-level westerlies in central Virginia and moved into southeastern Virginia during the afternoon of July 29.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 6:05 AM EST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 6:05 AM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
705 AM EDT Fri Jul 29 2022

.SYNOPSIS...
A slow moving cold front will slowly approach from the northwest
this evening into tonight before stalling across northern North
Carolina this weekend. Hot and humid today with afternoon and
evening storms expected. Relatively cooler conditions return this
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 705 AM EDT Friday...

Temps early this morning ranged from the lower 70s NW (upper 60s
in Louisa) to the upper 70s SE. Clouds will continue to build
today. Highs today will range from the upper 80s N to the mid
90s S. It will also be humid with dew points this afternoon in
the mid 70s. Given the combination of heat and humidity and the
greatest chance of reaching temps in the mid 90s in the SE, have
maintained Heat Advisories for SE VA and NE NC from noon today
until 8 PM this evening for head indices of 103- 107F.

A subtle shortwave moves from the Ohio Valley into VA this morning
through this afternoon. In response, 00z CAMs have come into fairly
good consensus that a pseudo E/W oriented warm front develops today
across north central VA. Winds S of this boundary are expected to be
SSW with SE winds along/just north and E winds N. A mesolow is
expected to form along this boundary in W VA, moving E along it
during the afternoon. Additionally, a prefrontal trough remains
across central VA today aiding in forcing. Aloft a seasonally strong
(~130-135 kt) jet streak moves through the Northeast, placing our
area in the right entrance region with favorable upper level
divergence supporting large scale ascent. At 700 mb, winds around 30
kt overspread central VA during the afternoon with 0-6 km shear of
30-45 kt from the Tri-cities N. The highest shear in north central
VA overlaps the aforementioned pseudo warm front and cape
gradient allowing for the greatest threat for severe storms from
roughly RIC N. Damaging winds will be the main threat, however,
isolated instances of large hail will also be possible with
stronger storms that develop, especially if they can remain
discrete/semi-discrete. Additionally, a brief tornado cannot be
ruled out along the aforementioned boundary where winds will be
locally backed. S of the I-64 corridor, additional storms are
expected to develop this afternoon given MLCAPE of 1500-3000
J/kg. Shear will be lower here (<30 kt), however, there will
still be enough ingredients in place for a primarily damaging
wind threat with clusters and/or lines of storms that develop.
SPC has placed all of our VA and MD counties in a slight risk
for severe storms today with NC in a marginal risk.

The primary shortwave trough lags well behind, rounding the trough
in the Midwest and moving from IA/WI in the morning to OH by the
evening (00z) and into the Northeast tonight. This will push a cold
front through the FA this evening through tonight before it stalls
in N NC Sat. Additional storm may develop ahead of and along the
cold front as it moves through tonight. Given the potential for
multiple rounds of storms across the area this afternoon
through early tonight, WPC has placed most of the area under a
marginal risk for excessive rainfall. However, storms should be
moving fast enough to preclude flooding for most of the area.
Lows tonight range from the upper 60s NW to the mid 70s SE.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 430 AM EDT Friday...

The cold front that moves through tonight becomes stationary across
N NC Sat into early Sun before lifting back N into S VA Sun.
Therefore, it will be relatively cooler this weekend with highs in
the mid to upper 80s Sat and lower 80s SW to mid to upper 80s NE
Sun. Sat looks to remain dry for most of the FA under N winds and a
stable airmass in place. However, depending on how far N the front
stalls in NC, showers and perhaps a few occasional rumbles of
thunder will be possible in NE NC during the day. A shortwave moves
into the Ohio Valley Sat night before moving through VA Sun. This
will help to lift the front into S VA Sun. Given the forcing from
the shortwave, expect showers and a few storms to increase in
coverage Sat night through Sun before lifting to the N Sun night.
Although the front isn't expected to make it much more N than S VA,
isentropic lift along the front and high PWATs will allow for
showers to continue well N of the front in the otherwise stable
airmass. Moderate to occasionally heavy rainfall is possible with
this convection on Sun with local instances of flash flooding
possible, particularly in urban areas. As such, WPC has placed most
of the FA under a slight risk for excessive rainfall Sun. Lows range
from the mid 60s NW to the lower 70s SE Sat night and from the upper
60s NW to the lower 70s SE Sun night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 430 AM EDT Friday...

Showers and storms are likely Mon as another shortwave moves
through, tapering off by the evening. The trough moves offshore Tues
with a ridge building back into the area from mid to late week as
the Bermuda ridge builds off the SE coast. This will allow for hot
temps and high humidity to return by mid to late week. Diurnal
storms will also be possible each afternoon/evening with the best
chance in the W Piedmont. Highs range from the lower 80s NW to the
upper 80s to near 90F SE Mon, upper 80s to lower 90s Tues, lower 90s
Wed, and lower to mid 90s Thurs and Fri. Lows range from the upper
60s NW to the lower to mid 70s SE Mon night through Wed night and
from the lower 70s NW to the mid 70s SE Thurs night.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 705 AM EDT Friday...

Primarily VFR conditions continue through today and into this
evening outside of convection. CU increase in coverage late
this morning through this afternoon with storms developing and
spreading E through the afternoon and into tonight ahead of a
cold front. Brief reductions in VIS and CIGs as well as gusty
winds will be possible in stronger storms. The cold front moves
through the area tonight into early Sat before stalling across N
NC Sat. MVFR CIGs will be possible late this evening into
tonight across the Eastern Shore (including SBY). Cannot rule
out patchy fog overnight for areas that receive rainfall today,
however, confidence is too low in placement to reflect in the
tafs at this time. Winds are generally SW <5 kt early this
morning (slightly higher near the coast). Winds are expected to
increase to 5-10 kt by late morning, becoming S at RIC/SBY.
Winds become NW ~5 kt behind the cold front tonight.

Outlook: The front will stalls out just south of the area on
Sat, before moving back north on Sun. Some additional showers/tstms
will be possible Sat at ORF and ECG. Additional storms will
bring localized flight restrictions again on Sun across the
entire area.

&&

.MARINE...
As of 245 AM EDT Friday...

Latest observations reflect W-SW winds 5-10 kt over much of the
waters early this morning. Seas generally 2-3 ft, though some 4
footers out near 20NM and farther offshore over the southern
coastal zones. Similar setup today, with winds increasing this
afternoon as pressure gradient tightens between Bermuda high
pressure and developing pre-frontal trough. Gusts to 15-18 kt
are likely over the central and southern Bay and rivers, with
gusts to around 20 kt possible over the coastal waters. Waves
generally 1-2 ft, seas generally hold at 2-3 ft through the
weekend, though occasionally reaching 4 ft in southeast swell
out near 20 NM through the weekend.

Winds shift to the W-NW late tonight into Saturday, becoming
N-NW on Saturday ~5-10kt as the front slips south of the area,
before returning back north late in the weekend into Monday.
Scattered late day showers and storms then remain a threat
across the waters each day through Wednesday, with gusty/erratic
winds possible in any stronger storms. Low rip current risk
continues for area beaches through Saturday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory from noon today to 8 PM EDT this evening for
     NCZ012>017-030>032-102.
VA...Heat Advisory from noon today to 8 PM EDT this evening for
     VAZ084-086>090-092-093-095>098-523>525.
MARINE...None.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...MAM
Hazardous weather outlook, Jul 29, 3:40 AM EST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
440 AM EDT Fri Jul 29 2022

MDZ021>025-VAZ048-060>062-064>069-075>083-085-099-100-509>522-300845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
440 AM EDT Fri Jul 29 2022

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered strong to severe storms are expected this afternoon into
this evening ahead of a cold front. Damaging winds and locally heavy
rainfall are the primary threats. However, isolated instances of
large hail and a low threat for a brief tornado exists primarily
along a pseudo warm front extending from north central Virginia into
the Northern Neck.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-VAZ084-086>090-092-093-095>098-523>525-300845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-York-
Newport News-Hampton/Poquoson-
440 AM EDT Fri Jul 29 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered strong to severe storms are possible this afternoon into
this evening ahead of a cold front. Damaging winds and locally heavy
rainfall are the primary threats. Additionally, temperatures in the
mid 90s and dewpoints in the mid 70s will result in heat indices of
103 to 107 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 29, 12:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
102 PM EDT Fri Jul 29 2022

VAZ048-061-062-064-509>511-291745-
Goochland VA-Western Hanover VA-Fluvanna VA-Western Louisa VA-
Cumberland VA-Caroline VA-Eastern Louisa VA-
102 PM EDT Fri Jul 29 2022

...Strong thunderstorms will impact portions of Louisa, northeastern
Cumberland, Goochland, northwestern Caroline, northwestern Hanover
and southeastern Fluvanna Counties through 145 PM EDT...

At 102 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Mineral to near
Hadensville to near New Canton. Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goochland, Louisa, Mineral, Hadensville, Cartersville, Columbia, Gum
Spring, Oilville, Lakeside Village, Kents Store, Fife, Ladysmith,
Bumpass, Montpelier, Duncan, Ferncliff, Chilesburg, Orchid, Maidens
and Three Square.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3774 7827 3786 7815 3813 7800 3810 7784
      3805 7775 3802 7775 3799 7764 3825 7737
      3824 7729 3822 7729 3825 7727 3824 7724
      3766 7768 3765 7787 3769 7793 3765 7795
      3766 7807 3761 7827 3769 7824 3770 7828
TIME...MOT...LOC 1702Z 251DEG 34KT 3815 7783 3784 7797 3764 7829

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MRD

The radar

The Norfolk radar (KAKQ), 122 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Goochland

When
July 29, 12:30 PM EST
Where
Goochland County, 1.38 mi S of East Leak
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.780, -77.950

Two trees fell down on top of a power line in Goochland County.

Funnel Cloud, Hanover

When
July 29, 12:40 PM EST
Where
Hanover County, 0.88 mi NW of Hylas
Reported by
Law Enforcement
Coordinates
37.710, -77.640

Law enforcement reported a funnel cloud west of Howards Mill Road and Pouncey Tract Road.

Thunderstorm Wind, Hanover

When
July 29, 12:50 PM EST
Where
Hanover County, Gouldin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.770, -77.700

A tree fell onto a road in Hanover county, blocking it.

Thunderstorm Wind, Hanover

When
July 29, 12:50 PM EST
Where
Hanover County, 1.64 mi W of Goodall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.780, -77.660

A tree fell down onto a road in Hanover County, blocking it.

Thunderstorm Wind, Henrico

When
July 29, 1:20 PM EST
Where
Henrico County, 0.88 mi NE of Beverly Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.610, -77.560

Henrico police reported a fallen tree which was blocking the road in Henrico County.

Thunderstorm Wind, Hanover

When
July 29, 1:30 PM EST
Where
Hanover County, 1.78 mi ENE of Atlee
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.660, -77.390

VDOT reported a fallen tree which was blocking the road in Hanover County.

Thunderstorm Wind, King and Queen

When
July 29, 1:40 PM EST
Where
King and Queen County, 1.29 mi ENE of St Stephens Church
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.810, -77.030

A tree fell onto a power line near Saint Stephens Church in King and Queen County.

Thunderstorm Wind, Essex

When
July 29, 1:45 PM EST
Where
Essex County, 2.18 mi W of Howertons
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.830, -76.940

Trees fell down and knocked over power lines in Essex County.

Thunderstorm Wind, Lancaster

When
July 29, 2:45 PM EST
Where
Lancaster County, 1.76 mi SE of Iberis
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.710, -76.430

A tree fell down and blocked a road in Lancaster County.

Thunderstorm Wind, Powhatan

When
July 29, 3:05 PM EST
Where
Powhatan County, 2.07 mi S of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.490, -77.970

A tree fell down and blocked the roadway in Powhatan County.

Thunderstorm Wind, Gloucester

When
July 29, 3:25 PM EST
Where
Gloucester County, 0.55 mi W of Naxera
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.330, -76.460

Trees fell down on Eagle Point Plantation Road at the intersection with Warner Hall Road.

Thunderstorm Wind, Chesapeake (C)

When
July 29, 4:17 PM EST
Where
Chesapeake (C) County, 3.04 mi SE of Cornland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.590, -76.280

Power lines fell down due to the storm in Chesapeake.

Thunderstorm Wind, Virginia Beach (C)

When
July 29, 4:55 PM EST
Where
Virginia Beach (C) County, 2.61 mi ESE of Sigma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -75.940

The Sandbridge mesonet measured a gust of 50 knots (58 miles per hour).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046558, 1046557, 1046559, 1046560, 1046561, 1046562, 1046563, 1046564, 1046565, 1046566, 1046567, 1046569, 1046570.